Alert archive / Wyoming / High Wind Watches in 2021
High Wind Watch 20, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Dec 29, 2021, 1:49 AM MST for Natrona County, Wyoming. It took effect at Dec 29, 2021, 10:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 29, 2021, 1:49 AM MST (08:49 UTC)
- In effect from
- Dec 29, 2021, 10:00 PM MST
- Expired
- Dec 29, 2021, 2:00 PM MST
- In force
- Issued by
- NWS Riverton, WY
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545 WWUS75 KRIW 290849 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 149 AM MST Wed Dec 29 2021 WYZ020-300000- /O.NEW.KRIW.HW.A.0020.211230T0500Z-211231T0200Z/ Natrona County Lower Elevations- Including the city of Casper 149 AM MST Wed Dec 29 2021 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY EVENING... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph possible. * WHERE...Natrona County Lower Elevations. * WHEN...From this evening through Thursday evening. * IMPACTS...Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
1 follow-up statement
985 WWUS75 KRIW 292100 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 200 PM MST Wed Dec 29 2021 WYZ020-301300- /O.UPG.KRIW.HW.A.0020.211230T0500Z-211231T0200Z/ /O.NEW.KRIW.HW.W.0026.211230T0500Z-211231T0200Z/ Natrona County Lower Elevations- Including the city of Casper 200 PM MST Wed Dec 29 2021 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM MST THURSDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 to 60 mph expected. * WHERE...Natrona County Lower Elevations. * WHEN...From 10 PM Wednesday evening to 7 PM MST Thursday. * IMPACTS...Mainly to transportation. Enhanced blow over risk for light and high profile vehicles especially along WY Highway 258 (Wyoming Boulevard, Outer Drive) on the south side of Casper. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ WYZ015-301300- /O.NEW.KRIW.HW.W.0026.211230T0500Z-211231T0200Z/ Wind River Mountains East- 200 PM MST Wed Dec 29 2021 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM MST THURSDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 to 75 mph expected. * WHERE...Wind River Mountains East, particularly Red Canyon to near South Pass. * WHEN...From 10 PM Wednesday evening to 7 PM MST Thursday. * IMPACTS...Mainly to transportation. Enhanced blow over risk for light and high profile vehicles especially for Highway 28 across Red Canyon and South Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Dec 28, 11:00 PM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Dec 28, 11:00 PM MST, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1100 PM MST Tue Dec 28 2021 .SHORT TERM...Rest of Tuesday through Wednesday Night Zonal flow allows for some orographic snow showers across the western mountains through the day today, but otherwise, most areas look to remain quiet today for the first time in several days. A shortwave is rotating along the base of the broad longwave trough, over the Four Corners region. This will lead to breezy WSW winds across the usual Wind Corridor. The bulk of the precip with this shortwave will remain well to our south across UT and CO, though the Sierra Madre and Medicine Bow ranges may see some snow showers, these are east of our area. These mainly dry conditions will continue through much of Wednesday as well. A departing jet streak Wednesday afternoon will elevate winds across the Wind Corridor. 700mb flow does not indicate the need for any high wind highlights, as the winds won't be strong enough aloft to mix down to the surface, despite some decent downsloping signatures on the Absarokas and Wind Rivers. Models are hinting at this same signature on the Bighorns and Casper Mountains as well, but it is not as defined, likely due to model resolution issues. The next front begins to slide across ID by Wednesday afternoon, which will increase snow shower activity across the west Wednesday night as the front slides into the region during the overnight. Similar to the past few days, the possibility exists for snow bands to set up off the lee side of the mountains as the front moves through, but as we've stated many times, these bands can be impossible to predict. The other story over the next two days will be the cold temperatures. Many saw lows near or below zero this morning. Highs will not be much warmer than the lower 20s east of the Divide and teens to single digits west of the Divide today. As much as it feels quite cold after a very warm first few months of winter, these temperatures, though slightly cooler than average, are not abnormal for this time of year. Wednesday will see similar cold temperatures across the region. .LONG TERM...Thursday through Tuesday Global ensembles and cluster analyses all in good agreement with the overall evolution of the synoptic pattern during the medium-range period. Thursday begins with westerly flow aloft and gusty mountain wind as 700 mb winds are expected to be around 45-50 kts. 700 mb fields also indicate the possibility of downsloping wind in the lee of the Continental Divide and Bighorn Range. The eastern Absaroka foothills around Clark could be favored for some stronger wind speeds than are currently forecast and this potential needs to be monitored. Central Wyoming will see a noticeable increase in wind speeds Thursday with favorable 700 mb wind of 50 kts anticipated across central areas. Locations like the south and east sides of Casper are favored for high wind in this pattern, perhaps starting very early in the day. High wind highlights a distinct possibility for Zone 20 and Casper. Temperatures for many areas rebound Thursday to more seasonal readings. The western valleys will be slow to warm-up given cloud cover associated with the next shortwave set to sweep across the region Thursday afternoon and night. Snow coverage and intensity increase through the day west of the Divide with accumulations of several inches in the Teton and Gros Ventre ranges and a few inches in the valleys. The moist, westerly flow persists across the west Thursday night into Friday ahead of a digging trough accompanied by a northerly 150kt+ jet streak. Orographically-driven snow lingers in the western mountains with additional light accumulations through Friday. To the east, an Arctic boundary slides south Thursday night reaching the Divide by 12Z/Friday. Therefore, daytime highs will be colder with the teens to lower 20s about the best to be expected. Brisk north wind anticipated in the wake of this boundary, while southwest Wyoming and I-80 sees westerly wind 15 to 30 mph. Instability, weak upslope, and just enough available moisture should squeeze out some light snow in the eastern basins Friday afternoon into the evening. Accumulations would be light given much colder airmass. Blended precipitation solutions appeared to trend drier with the latest run and perhaps too dry for this period. However, WPC QPF clearly shows this possibility a solution which has added confidence to bumping up precipitation chances during this time frame east of the Divide. The bulk of the energy within the digging trough pushes toward the Four Corners by Saturday morning. Expect some lingering light snow showers over southwest Wyoming in association with this energy, but most locations will turn drier Friday night. Turning to the weekend, a transient ridge forms in the wake of the departing Four Corners trough. Northerly flow will continue to feed cold air into the region Saturday. However, as the weekend progresses substantial warm air advection occurs. This will play havoc with daytime highs and even some overnight lows, especially near the foothills. 700 mb temperatures warm to -2C to -4C by Sunday leading to above freezing highs in the Cody Foothills and Johnson County, and snow-free areas certainly moderate. Western valley temperatures will be limited by steep inversions over a snow-covered ground along with lingering cloud cover. Therefore, adjusted these locations downward several degrees for both Saturday and Sunday. Other than flurries in the northwest mountains, conditions will be dry for the weekend. This trend continues into Monday with snow-free areas and foothill locations continuing to see climbing temperatures. Adjustments were not made to Monday highs in the western valleys, but this is likely be needed if models do not trend downward with future runs. The next chance for snow arrives Tuesday as moist flow off the Pacific returns to the mountains and valleys/basins west of the Continental Divide. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1057 PM MST Tue Dec 28 2021 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions with variable mid and high-level cloudiness through the TAF period. Breezy to windy southwest winds will occur from South Pass northeast to southern Johnson County with a bit of a lull Wednesday morning. Low-level wind shear could occur at KLND Wednesday night with the possibility of the strong winds aloft mixing down at KLND. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Periods of light snow will continue over the far western mountains through 18Z Wednesday with flurries in the lower elevations. The snow will expand Wednesday afternoon and last through late Wednesday night. KJAC should have MVFR ceilings for much of the period, and a decent chance of a prolonged period with IFR visibility in snow late Wednesday afternoon into Wednesday evening. Farther southeast, periods of IFR/MVFR conditions are expected at times Wednesday night at KBPI and KPNA. KRKS should remain VFR through the period with a slight chance of MVFR ceilings developing late tonight. Far western mountains will be obscured much of the time. South Pass should be VFR through much if not all of the forecast period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Pacific moisture in westerly flow aloft will continue to keep light snow in the western mountains for most of the week. Accumulating western valley snow returns Wednesday and Wednesday night before heavier snow arrives Thursday afternoon and night. Areas east of the Continental Divide will generally be dry, with the exception of the High Desert District where scattered snow showers occur Thursday night. Gusty southwest wind prevails around Natrona County through Wednesday. These winds show a notable increase Thursday across central Wyoming and in the mountains. Speeds of 30 to 45 mph will be common in these areas. Smoke dispersal will improve in central Wyoming Thursday afternoon given the increased wind and warmer temperatures. Below normal temperatures remain Wednesday before a brief warm-up on Thursday. Taking a look ahead at Friday, colder air returns with most lower elevations in the teens to lower 20s for daytime highs. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hensley LONG TERM...CNJ AVIATION...Murrell FIRE WEATHER...CNJ
Hazardous weather outlook, Dec 28, 2:05 PM MST, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 205 PM MST Tue Dec 28 2021 WYZ001>020-022>030-291400- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 205 PM MST Tue Dec 28 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday afternoon to Wednesday night...Light to moderate snow likely in the mountains and valleys of western Wyoming. Thursday...Increasing southwest wind in central Wyoming beginning early in the day. Another round of accumulating snow in the west. Friday...Cold with a chance of light snow for all areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts. Thank you.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 1:46 AM MST | Winter Weather Advisory | RIW | Fremont, Lincoln, Park, Sublette, Teton | 50 hr |
| Dec 29, 2:00 PM MST | High Wind Warning | RIW | Fremont, Natrona, Sublette, Sweetwater | 29 hr |
Nearby
High Wind Watches in Wyoming, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.